Your Health. Your Family. Your Choice.
Administered by: Unknown Purchased by: Unknown
Life Threatening? No
Write-up: Information has been received from a physicians publishing article, January 2004 titled "Fever and Respiratory Distress in an 8 year old boy Receiving Therapy for Acute Lymphoblastic Leukemia," "Measles Vaccination" concerning an 8 year old male with acute lymphoblastic leukaemia, T-cell count decreased and chemotherapy was in remission by day 28 and had received his last dose IV chemotherapy therapy 2 weeks prior hospitalization, who in approximately 1988 was vaccinated with MMR II. The boy was previously a healthy boy. In 1995, the pt was hospitalized in a local hospital with a history of fever for a week and tachypnea and respiratory distress for 24 hrs. Therapy with ceftazidime and topical therapy was initiated on his upper lip for a cold sore. Blood culture and urine culture were negative. At day 5 of hospitalization, the pt experienced persistent high fever, hypoxemia and a deteriorating mental status. A chest x-ray demonstrated diffuse bilateral infiltrates. The pt was transferred to a hospital. On admission to the hospital, the pt had the following vital signs: body temp: 39.1 C, heart rate: 148 beats/min; oxygen sat 94% on room air, blood pressure: 90/50mmHg. The pt''s ears were red, with fluids. Examination demonstrated dry, slightly red and crusty conjunctivae and few scattered petechiea, several slightly raised, slightly red papules on skin on hand and back. No lymphadenopathy or hepatosplenomegaly were noted. Liver and renal function were normal. The pt also had the following test results: Hemoglobin: 106g/l, white blood cell count: 11.2 x 10 9/L, absolute neutrophil count: 8.6, platelets: 44 x 10 9/L, chest x-ray: prominent interstitial pattern bilaterally, particularly in the mid and lower lung fields. Therapy with piperacillin, gentamicin and high dose of trimethoprim/ sulfamethoxazole was initiated followed by IV acyclovir the next day. The following day a nasopharyngeal swab demonstrated a positive result for Parainfluenza virus type 3. The pt was still febrile (40 C) 2 days later. The pt need in oxygen increased. The pt had an absolute neutrophil count of 11,400/mm3. The pt was admitted to the ICU and received bilevel-positive airway pressure. A bronchoalveolar lavage demonstrated negative staining for bacteria, fungi, Pneumocystis carinii, acid-test bacilli and Legionella pneumophila. Result were pending on fungal, mycobacterial and legionella and Mycoplasma pneumonia cultures. Immunofluorescence antigen testing on both lungs was positive Parainfluenza virus type 3. Herpes simplex type 1 was present in a scraping of the lip, coagulase-negative staphylococci grew on an endotracheal tube culture and urine and buffy coat were negative for cytomegalovirus. The pt was intubated 2 days later because of increasing hypoxia. Therapy with amphotericin-B was initiated empirically because of persistent fever and furosemide for positive fluid balance, decreased urinary output and ''wet-looking" lungs. Diffuse air space and interstitial disease with pneumomediastinum and SC emphysema, most evident in the left axilla were noted on chest x-ray the next day. Therapy with dopamine was initiated to maintain good perfusion, therapy with acyclovir was discontinued and therapy with ganciclovir was initiated. A second bronchoalveolar lavage confirmed the findings of the first one. The pt stayed febrile and was difficult to ventilate over the course of the next several days. The pt became more and more hypotensive and developed lactic acidosis despite liquid ventilation with a perfluorocarbon emulsion containing oxygen. Decision was made to not pursue further aggressive treatment and therapy with dopamine was discontinued. The pt died 18 days after hospitalization. An autopsy was performed. "The cause of death was clearly the recent measles infection causing the giant cell pneumonia with diffuse damage to the lining epithelium of the respiratory tract from trracheal to alveolar levels." The authors also stated that the "believed that the single dose of vaccine failed to protect our pt and possibly the sibling (see WAES0401CAN00087). We believed that the child with leukemia likely had depression of T-cell function as a result of chemotherapy" and further believe that he developed measles in part because he received only a single dose of vaccine, but that the infection proved fatal because of immunosupression." No further info is available.
Copyright © 2019 National Vaccine Information Center. All rights reserved.
21525 Ridgetop Circle, Suite 100, Sterling, VA 20166